Home Current Issue Previous Issues Collections Podcasts Blogs CME For Authors Journal Info
Skip Navigation LinksHome > July 2006 - Volume 99 - Issue 7 > Enbrel-induced Interstitial Lung Disease
Southern Medical Journal:
doi: 10.1097/01.smj.0000223696.21984.1f
Special Sections: Letters to the Editor

Enbrel-induced Interstitial Lung Disease

Quintos-Macasa, Anna Marie MD; Quinet, Robert MD

Free Access
Article Outline
Collapse Box

Author Information

Department of Rheumatology; Ochsner Clinic Foundation; New Orleans, LA

Back to Top | Article Outline

To the Editor:

Etanercept is a recombinant fusion protein consisting of the extracellular domain of the human 75 kDa TNF-alpha receptor linked to the Fc portion of the human IgG molecule.1 It acts as a competitive inhibitor of TNF-alpha.

Adverse effects associated with etanercept have included injection site reactions, tuberculosis reactivation, rash, induction of antibodies, demyelinating-like disease, and systemic lupus erythematosus-like illness. A single published case report has described a case of inflammatory lung injury in a patient receiving etanercept.

A 56-year-old female with a 14–year history of seropositive rheumatoid arthritis was seen in our clinic in February 2000. She had active disease with 6 swollen joints and 20 tender joints. She was started on hydroxychloroquine 8 months prior and had taken prednisone for acute flare ups.

The patient complained of a dry cough that she had for 2 years. She denied dyspnea, chest pain or fevers. Physical examination and chest x-ray were normal. An upper gastrointestinal series showed dysmotility without definite reflux. High resolution computed tomography (HRCT) showed “linear streaks” on the right lung base with no evidence of alveolitis. A pulmonary function test (PFT) showed restrictive lung indices. She was seen by the pulmonary service who believed that her chronic cough was possibly due to gastroesophageal reflux. The patient was started on a proton pump inhibitor with complete resolution of symptoms. PFTs remained stable. We started the patient on leflunomide (Arava) therapy, and hydroxychloroquine was stopped. She continued to have synovitis despite 14 months of leflunomide. Infliximab was added, but was discontinued after 20 months due to a severe infusion reaction. Etanercept was started at 25 mg subcutaneously twice weekly. Eleven months later, while on Arava and Enbrel, the patient experienced acute dyspnea accompanied by a nonproductive cough that progressed over 2 weeks. She denied painful or swollen joints. Chest x-ray showed bilateral perihilar alveolar filling defects. HRCT showed bilateral ground glass opacities, most dominant in the left lung, suggesting alveolitis. Spiral CT showed no evidence of pulmonary embolism. Pulse oximetry decreased to 82% saturation with exercise. A 2-D echocardiogram was normal. Significant laboratory data included normocytic anemia with a hemoglobin/hematocrit level of 9.9 g/dL (12–16 g/dL) and 31.7% (37–48.5%), respectively; erythrocyte sedimentation rate of 76 mm/h (0–20 mm/h) and a C-reactive protein of 7.0 mg/dL (0.3–0.8 mg/dL); and a lactate dehydrogenase level of 593 U/L (110–260 U/L). Transbronchial biopsy specimens from the left lower lung showed non-necrotizing granulomatous inflammation. Vasculopathic changes were also seen within blood vessels which showed thickened walls and migration of leukocytes. Cultures and stains for fungi and acid-fast bacilli were negative.

At admission, leflunomide and etanercept were stopped. Treatment was begun with aerosol therapy, IV antibiotics (TMP–SMX and gatifloxacin), oxygen per nasal cannula, and 1 g of IV Solu-Medrol per day for 3 days. Her symptoms stabilized and she was discharged on the sixth hospital day on 60 mg of prednisone daily. At her 1-month follow-up visit, the patient was completely symptom free. Leflunomide was cautiously resumed and prednisone was tapered down to 5 mg a day over 8 weeks. A repeat chest x-ray two weeks later revealed clearing of infiltrates. A repeat HRCT at the same time showed fewer patchy areas of ground glass infiltrates in the left upper lobe and almost complete resolution of infiltrates in the left lower lobe.

This is the second probable case of lung injury occurring during treatment with etanercept (Enbrel). Although leflunomide has been reported to cause interstitial lung disease,3 our patient had been taking leflunomide for 5 years and was on a stable dose for 4 years with no symptoms. In contrast, she had been on etanercept for approximately 11 months when her symptoms started. Infliximab, another TNF agent, has also been reported to cause interstitial pneumonitis and fibrosing alveolitis.4 But infliximab had been discontinued a year before her symptom development. Our patient improved clinically after she stopped both etanercept and leflunomide and symptoms did not recur when she again began taking leflunomide. These historical and temporal aspects suggest that etanercept likely played a crucial role in the induction of interstitial lung disease. In our experience, discontinuation of etanercept and early administration of high dose steroids led to a favorable outcome.

Although biologic treatments in rheumatoid arthritis, including the TNF alpha agents and leflunomide, have been recently reported as not increasing the risk of interstitial lung disease,5 numerous case reports do point to the possible existence of a subpopulation of rheumatoid arthritis patients who develop interstitial lung disease under TNF alpha treatment. Awareness of this potential complication encourages clinicians to maintain a careful vigilance when using biologics for rheumatoid arthritis.

Anna Marie Quintos-Macasa, MD

Robert Quinet, MD

Department of Rheumatology

Ochsner Clinic Foundation

New Orleans, LA

Back to Top | Article Outline

References

1. Amgen Corporation. Enbrel (etanercept) prescribing information. Thousand Oaks (CA). October 2002.

2. Peno-Green L, Lluberas G, Kingsley T, et al. Lung injury linked to etanercept therapy. Chest 2002;122:1858–1860.

3. Kamata Y, Nara H, Kamimura T, et al. Rheumatoid arthritis complicated with acute interstitial pneumonia induced by leflunomide as an adverse reaction. Intern Med 2004;43:1201–1204.

4. Villenueve E, St-Pierre A, Braidy J, et al. Interstitial pneumonitis associated with infliximab: a case report and review of the literature. J Rheumatol 2005;32:1402.

5. Garcia-Vicuna R, Ortiz AM, Carmona L, et al. Inflammatory interstitial lung disease in rheumatoid arthritis patients treated with biologic treatment: incidence and mortality rates compared with patients not receiving biologics. Ann Rheum Dis 2005;64 (Suppl III):470.

Back to Top | Article Outline
Section Description

Letters to the Editor are welcomed. They may report new clinical or laboratory observations and new developments in medical care or may contain comments on recent contents of the Journal. They will be published, if found suitable, as space permits. Like other material submitted for publication, letters must be typewritten, double-spaced, and must not exceed two typewritten pages in length. No more than five references and one figure or table may be used. See “Information for Authors” for format of references, tables, and figures. Editing, possible abridgment, and acceptance remain the prerogative of the Editors.

Cited By:

This article has been cited 5 time(s).

Annals of the Rheumatic Diseases
Influence of anti-TNF therapy on mortality in patients with rheumatoid arthritis-associated interstitial lung disease: results from the British Society for Rheumatology Biologics Register
Dixon, WG; Hyrich, KL; Watson, KD; Lunt, M; Symmons, DPM
Annals of the Rheumatic Diseases, 69(6): 1086-1091.
10.1136/ard.2009.120626
CrossRef
Journal of Rheumatology
Acute exacerbation of preexisting interstitial lung disease after administration of etanercept for rheumatoid arthritis
Hagiwara, K; Sato, T; Takagi-Kobayashi, S; Hasegawa, S; Shigihara, N; Akiyama, O
Journal of Rheumatology, 34(5): 1151-1154.

Southern Medical Journal
Urticaria Due to Etanercept in a Patient with Psoriatic Arthritis
Borrás-Blasco, J; Gracia-Perez, A; Rosique-Robles, JD; Nuñez-Cornejo, C; Casterá, MD; Abad, FJ
Southern Medical Journal, 102(3): 304-305.
10.1097/SMJ.0b013e31819450e7
PDF (90) | CrossRef
Current Opinion in Rheumatology
The safety of anti-tumour necrosis factor therapy in rheumatoid arthritis
Askling, J; Dixon, W
Current Opinion in Rheumatology, 20(2): 138-144.
10.1097/BOR.0b013e3282f4b392
PDF (138) | CrossRef
Medicine
Autoimmune Diseases Induced by TNF-Targeted Therapies: Analysis of 233 Cases
Ramos-Casals, M; Brito-Zerón, P; Muñoz, S; Soria, N; Galiana, D; Bertolaccini, L; Cuadrado, M; Khamashta, MA
Medicine, 86(4): 242-251.
10.1097/MD.0b013e3181441a68
PDF (107) | CrossRef
Back to Top | Article Outline

© 2006 Southern Medical Association

Login